Michigan, 2012

Damaging Winds in Michigan, October 14, 2012

October 14, 2012 · NWS IWX · 2 events in 1 county or zone

A broken line of thunderstorms formed along a cold front moving through the Great Lakes. Modest instability but strong dynamics allowed for a few damaging wind gusts as the storms moved through Berrien county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A broken line of thunderstorms formed along a cold front moving through the Great Lakes. Modest instability but strong dynamics allowed for a few damaging wind gusts as the storms moved through Berrien county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Oct 14, 3:27 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Oct 14, 3:27 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
427 PM EDT SUN OCT 14 2012

.SHORT TERM...
TONIGHT THROUGH MONDAY NIGHT. MULTIPLE LOW TOPPED LINEAR SEGMENTS
CONT TO DVLP ACRS CWA WITHIN REGN OF STRONGEST 0-2KM LAPSE RATES
AND EFFECTIVE BULK SHEAR ENVIORN OF AROUND 40KTS. MORE INVIGORED
UPDRAFTS INVOF 5H COLD POOL FAVORING DEEPER LYR STEEP LAPSE
RATES/1000 J/KG SBCAPE...WITH STACKED UVM PROFILE...ALA MESO VORT
FOCUS EMBEDDED WITHIN LARGER SCALE DEEP LYR ASCENT PER 150-170M
HGHT FALLS AND SFC FNTL BNDRY...IN TANDEM. ISALLOBARIC
ACCELERATION YET TO BE MAXIMIZED PER RAP/NAM ANALYSIS...
CULMINATING INTO 21.5MB/6 HR FALL/RISE CROSSBNDRY COUPLET AT 00
UTC. MIDDAY EXTENSION TO WIND ADVISORY TO ALLOW CAPTURE OF LAGGED
PRESRR FIELD/POTNL BRIEF GUSTINESS AT ONSET OF CAA/FROPA.
STRONG/INITIALLY CYCLONIC 925-8H FLOW AND BUFKIT SNDGS SUPPORT
CAA/WRAPAROUND STRATOCU DOWNWIND OF LAKE MICHIGAN INTO LWR GRTLKS
LATE TONIGHT. LAGGARD MSTR FIELD/CU RULES TO LKLY SUPPORT CU CIGS
ALL BUT FAR SWRN CWA THROUGH AT LEAST FIRST HALF OF MON...WHERE
DRIER ENVIRON AIR/LLVL RIDGING/SUBSIDENCE TO ERODE CLOUD COVER BY
MIDDAY. LARGE SCALE HGHT RISES AND LACK OF UPSTREAM SHORTWAVE
APPROACH SHOULD ASSURE DRY WX ACRS ENTIRE CWA ON MON...AND WITH
LK/8H DELTA T ONLY INTO LWR TEENS HAVE SQUELCHED MINOR MOS POPS
MON. STILL CLOUD COVER AND THERMAL FIELDS SUPPORT POOR SFC TEMP
RECOVERY...WITH APEX OF 8H COLD POOL REALIZED IN 18-21 UTC
TIMEFRAME MON.

&&

.LONG TERM.../TUESDAY THROUGH SUNDAY/

MED RANGE MODELS CONTINUE TO SLOWLY FALL IN LINE WITH ECMWF THINKING
OVER PAST FEW DAYS OF LARGE...DEEP CUTOFF LOW TO CENTER WEST OF THE
REGION AND BRING SEVERAL CHANCES FOR PRECIP ALONG WITH COOLER
WEATHER FOR THE 2ND HALF OF THE WEEK.

PRIOR TO THIS...MODEST WARMUP WILL BE IN STORE TUES INTO WEDS AS
UPPER LEVEL HGTS INCREASE SLIGHTLY IN RESPONSE TO ABOVE MENTIONED
SYSTEM. INITIAL SURGE WILL BE HAMPERED BY WEAK DISTURBANCE MOVING
THROUGH LATE TUES INTO TUES EVE THAT SHOULD BRING LITTLE MORE THAN
INCREASE IN CLOUDS TO THE AREA. HAVE DROPPED PREV POPS AS DID OTHER
OFFICES TO THE NORTH WITH DECREASING LIKELIHOOD OF ANY MEASURABLE
PRECIP. MSTR DEPTH WILL DECREASE SOMEWHAT TUES NGT INTO WEDS
ALLOWING FOR BETTER MIXING THROUGH AT LEAST 925 MB AND POSSIBLY A
BIT MORE. HIGHS SHOULD TOP OUT IN THE MID 60S TO NEAR 70 WEDS
AFTERNOON.

MUCH ADVERTISED SYSTEM WILL CONTINUE TO TAKE SHAPE TO THE WEST OF
THE REGION WITH A STRONG COLD FRONT SET TO SWEEP ACROSS THE AREA
WEDS NGT. WHILE MODELS HAVE COME TOGETHER ON CLOSE LOW
FORMATION...STRENGTH/LOCATION AND TIMING OF FEATURES STILL VARY.
GFS/GEFS REMAIN THE FASTER OF THE SOLUTIONS WITH SFC FRONT BUT HAVE
SLOWED DOWN OVERALL COMPARED TO PAST SEVERAL RUNS. UPPER LEVEL LOWS
DEPICTED BY THESE MODELS ALSO AS STRONG...IF NOT STRONGER THAN ECMWF
WITH GFS SHOWING A 530 DM CLOSED LOW OVER WESTERN MI AT 12Z FRI VS
540 DM LOW OVER SW MI (GEFS) AND E MISSOURI (00Z ECMWF). HAVE OPTED
TO BACK OFF ARRIVAL OF POPS WEDS BUT EXPAND LIKELY POPS A BIT
FURTHER EASTWARD WEDS NGT TO BLEND ABOVE SOLUTIONS. COULD BE AT
LEAST MODEST INSTABILITY AND STRONG DYNAMICS TO WARRANT ADDITION OF
THUNDER IN LATER FORECASTS.

MODELS DIVERGE EVEN FURTHER INTO THE WEEKEND WITH GEFS/GFS EJECTING
THE UPPER LOW QUICKLY NE INTO EASTERN CANADA BY SATURDAY WITH ECMWF
FINALLY BRINGING CLOSED LOW INTO ILLINOIS DURING THE SAME PERIOD.
WITH SO MANY SOLUTIONS IN THESE LATER PERIODS HARD TO ADD MUCH IN
THE WAY OF POPS FRI NGT INTO SUNDAY. WHILE CONFIDENCE IS LOW...BASED
ON LIMITED COLLABORATION AND GUIDANCE FROM HPC WILL RUN WITH SLGT
CHC POPS ON SUNDAY. TEMPS SHOULD BE BELOW NORMAL INTO THE WEEKEND
FROM COMBINATION OF CLOUDS/PRECIP AND CAA SETTLING IN.

&&

.AVIATION...
INCRSD BLYR MIXING ALLOWING FOR SIG DOWNWARD MOMENTUM XFER FOR
GUSTS IN MID 30 KT RANGE BY MIDDAY. ANTICIPATE ONLY A LITTLE UPSIDE
POTNL WRT GUSTS RMNDR OF THIS AFTN PER INCRSD UNIFORMITY WITHIN
MIXED LWST 2KM AND 50KT AGL PER KIWX VWP. SHALLOW CONVECTIVE CELLS
INCRSG IN COVERAGE ATTM ACRS NRN IN. WHILE BRIEF TSRA PSBL AT BOTH
KFWA/KSBN HAVE TARGETED TEMPO TSRA AT KSBN LATER THIS AFTN INVOF
MIDLVL COLD POOL CRNTLY ACRS NRN IL. THEREAFTER...INCRSD STABILITY
AS POST FNTL COLD AIR DEEPENS TO QUELL SIG GUSTS INTO ERLY MON. CU
RULES IN TANDEM WITH SATURATED/CYCLONIC 925MB FLOW SUPPORTS
VIGOROUS HIGH END MVFR CU FIELD MON AM.. TRANSITIONING TO VFR
MET CONDS AROUND MIDDAY THOUGH AS CONTD NEWD EXODUS OF PRIMARY LOW
DRAWS LLVL RIDGING INTO FAR WRN GRTLKS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WIND ADVISORY UNTIL 11 PM EDT /10 PM CDT/ THIS EVENING FOR
     INZ003>009-012>018-020-022>027-032>034.

MI...WIND ADVISORY UNTIL 11 PM EDT THIS EVENING FOR MIZ077>081.

OH...WIND ADVISORY UNTIL 11 PM EDT THIS EVENING FOR OHZ001-002-004-
     005-015-016-024-025.

LM...GALE WARNING UNTIL 2 AM EDT MONDAY FOR LMZ043-046.

&&

SHORT TERM...MURPHY
LONG TERM...FISHER
AVIATION...MURPHY
Hazardous weather outlook, Oct 14, 4:18 AM EST, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
518 AM EDT SUN OCT 14 2012

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-150930-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
518 AM EDT SUN OCT 14 2012 /418 AM CDT SUN OCT 14 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY IN THE
AFTERNOON. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT AN
ISOLATED SEVERE THUNDERSTORM IS POSSIBLE...WITH THE MAIN THREAT
BEING ISOLATED DAMAGING WIND GUSTS.

SOUTH TO SOUTHWEST WINDS WILL INCREASE TO 20 TO 35 MPH THIS
MORNING...WITH GUSTS TO AROUND 45 MPH LATE THIS MORNING INTO
EARLY THIS EVENING. HIGHER GUSTS TO AROUND 50 MPH ARE POSSIBLE
NEAR THE LAKE MICHIGAN SHORELINE EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT AS
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. HOWEVER...AN
ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THIS AFTERNOON.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-150930-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
518 AM EDT SUN OCT 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL CONTINUE THIS MORNING.

SOUTH TO SOUTHWEST GALE GUSTS TO 35 KNOTS ARE EXPECTED THIS
AFTERNOON...WITH WEST TO NORTHWEST GALE GUSTS TO 45 KNOTS THIS
EVENING.

HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL CONTINUE LATE TONIGHT.

THERE IS IS A CHANCE OF THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL CONTINUE MONDAY AND
MONDAY NIGHT...AND ARE POSSIBLE AGAIN LATE WEDNESDAY NIGHT AND
THURSDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Special weather statement, Oct 14, 2:21 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
321 PM EDT SUN OCT 14 2012

INZ008-009-017-018-OHZ001-004-141945-
ALLEN IN-DE KALB IN-DEFIANCE OH-NOBLE IN-WHITLEY IN-WILLIAMS OH-
321 PM EDT SUN OCT 14 2012

...THUNDERSTORM MOVING TOWARD SOUTHWESTERN WILLIAMS... NORTHWESTERN
DEFIANCE...NORTHWESTERN ALLEN...SOUTHEASTERN DE KALB...AND EXTREME
SOUTHEASTERN NOBLE COUNTIES...

AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 10 MILES SOUTHWEST OF HUNTERTOWN...OR 9 MILES WEST OF
FORT WAYNE...MOVING NORTHEAST AT 50 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  GARRETT...
  AUBURN...
  HUNTERTOWN...
  GRABILL...
  LAOTTO...
  LEO-CEDARVILLE...SAINT JOHNS AND BUTLER CENTER...

THIS INCLUDES INTERSTATE 469 BETWEEN MILE MARKERS 0 AND 9.

THIS INCLUDES INTERSTATE 69 IN INDIANA BETWEEN MILE MARKERS 304 AND
330.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4105 8523 4119 8538 4153 8484 4153 8481
      4155 8481 4156 8479 4139 8461
TIME...MOT...LOC 1920Z 232DEG 45KT 4118 8520
Special weather statement, Oct 14, 2:33 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
333 PM EDT SUN OCT 14 2012

INZ008-016-017-142000-
KOSCIUSKO IN-NOBLE IN-WHITLEY IN-
333 PM EDT SUN OCT 14 2012

...THUNDERSTORM MOVING TOWARD NORTHWESTERN WHITLEY...SOUTHEASTERN
KOSCIUSKO AND SOUTHWESTERN NOBLE COUNTIES...

AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 9 MILES SOUTH OF WINONA LAKE...OR 9 MILES NORTHWEST OF
NORTH MANCHESTER...MOVING NORTHEAST AT 40 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  WINONA LAKE...
  PIERCETON...
  NORTH WEBSTER...
  WOOSTER...
  LITTLE CHAPMAN LAKE AND BIG CHAPMAN LAKE...
  RIDINGER LAKE...BIG BARBEE LAKE AND SECHRIST LAKE...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4142 8568 4130 8550 4106 8588 4110 8594
TIME...MOT...LOC 1933Z 220DEG 34KT 4115 8582
Special weather statement, Oct 14, 3:00 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
400 PM EDT SUN OCT 14 2012

INZ006>009-142030-
DE KALB IN-LAGRANGE IN-NOBLE IN-STEUBEN IN-
400 PM EDT SUN OCT 14 2012

...STRONG THUNDERSTORMS MOVING TOWARD NORTHWESTERN DE KALB...NOBLE...
WESTERN STEUBEN AND SOUTHEASTERN LAGRANGE COUNTIES...

AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF ALBION...OR 7 MILES NORTH OF
TRI-LAKES...MOVING NORTHEAST AT 50 MPH.

UP TO DIME SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  KENDALLVILLE AND ROME CITY...
  BRIMFIELD...
  LISBON...
  HELMER...BIG TURKEY LAKE AND STROH...
  SALEM CENTER...HUDSON AND ASHLEY...
  SILVER LAKE AND GOLDEN LAKE...

THIS INCLUDES INTERSTATE 69 IN INDIANA BETWEEN MILE MARKERS 339 AND
350.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4172 8511 4157 8492 4129 8550 4134 8557
TIME...MOT...LOC 2000Z 229DEG 44KT 4138 8543
Special weather statement, Oct 14, 3:31 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
431 PM EDT SUN OCT 14 2012

INZ007-MIZ080-081-OHZ001-142100-
BRANCH MI-HILLSDALE MI-STEUBEN IN-WILLIAMS OH-
431 PM EDT SUN OCT 14 2012

...STRONG THUNDERSTORMS MOVING TOWARD NORTHWESTERN WILLIAMS...
SOUTHEASTERN BRANCH...SOUTHWESTERN HILLSDALE...EXTREME NORTHWESTERN
DE KALB AND STEUBEN COUNTIES...

AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF ANGOLA...MOVING NORTHEAST AT
45 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  ANGOLA...
  FREMONT AND BERLIEN...
  CLEAR LAKE...YORK AND RAY...
  CAMDEN AND MONTGOMERY...

THIS INCLUDES INTERSTATE 69 IN INDIANA BETWEEN MILE MARKERS 342 AND
353.

THIS INCLUDES INTERSTATE 80 90 IN INDIANA BETWEEN MILE MARKERS 146
AND 155.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4178 8450 4152 8510 4152 8516 4156 8519
      4195 8468
TIME...MOT...LOC 2031Z 232DEG 41KT 4159 8507
Special weather statement, Oct 14, 3:42 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
442 PM EDT SUN OCT 14 2012

INZ003-MIZ077-142130-
BERRIEN MI-LA PORTE IN-
442 PM EDT SUN OCT 14 2012

...STRONG THUNDERSTORMS TO AFFECT BERRIEN AND NORTHERN LA PORTE
COUNTY...

AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WESTVILLE...MOVING NORTHEAST AT 55 MPH.
ADDITIONAL THUNDERSTORMS WERE MOVING NORTHEAST FROM PORTER COUNTY.

UP TO DIME SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  TRAIL CREEK...MICHIGAN CITY AND LA PORTE...
  FAIR PLAIN AND ST. JOSEPH...
  BENTON HEIGHTS AND BENTON HARBOR...
  LONG BEACH...
  NEW BUFFALO...
  THREE OAKS...

THIS INCLUDES INTERSTATE 196 BETWEEN MILE MARKERS 0 AND 7.

THIS INCLUDES INTERSTATE 80 90 IN INDIANA BETWEEN MILE MARKERS 38 AND
61.

THIS INCLUDES INTERSTATE 94 IN INDIANA BETWEEN MILE MARKERS 33 AND
45.

THIS INCLUDES INTERSTATE 94 IN MICHIGAN BETWEEN MILE MARKERS 0 AND 9.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4198 8622 4176 8649 4176 8652 4173 8652
      4139 8693 4171 8694 4180 8676 4190 8662
      4211 8650 4224 8637 4224 8623
TIME...MOT...LOC 2040Z 216DEG 46KT 4163 8683

FISHER
Special weather statement, Oct 14, 4:00 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
500 PM EDT SUN OCT 14 2012

INZ007-MIZ081-142130-
HILLSDALE MI-STEUBEN IN-
500 PM EDT SUN OCT 14 2012

...STRONG THUNDERSTORMS MOVING TOWARD HILLSDALE COUNTY...

AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF READING...OR 12 MILES NORTHEAST
OF ANGOLA...MOVING NORTHEAST AT 40 MPH.

UP TO DIME SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  CAMBRIA AND FRONTIER...
  BEAR LAKE AND LAKE WILSON...
  OSSEO AND SHADYSIDE...
  PITTSFORD...
  NORTH ADAMS...
  JEROME...SOMERSET AND SOMERSET CENTER...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4207 8436 4190 8437 4190 8435 4186 8436
      4170 8478 4170 8480 4176 8486 4176 8483
      4179 8483 4208 8441 4208 8437
TIME...MOT...LOC 2100Z 234DEG 37KT 4178 8472

The radar

The Northern Indiana radar (KIWX), 84 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berrien

When
October 14, 4:35 PM EST to 4:36 PM EST
Where
Berrien County, 2.31 mi SSE of Glendora
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
41.850, -86.460

The county dispatch center reported a large tree was blown down by thunderstorm winds.

Thunderstorm Wind, Berrien

When
October 14, 4:40 PM EST to 4:41 PM EST
Where
Berrien County, 3.78 mi NW of Niles
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.870, -86.300

Local fire officials reported a tree was blown down near Geiger and Walton Roads, west of Old US 31.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415578, 415579.